Jump to content
Liveurlife

How to Treat Swollen Hands and Feet

Recommended Posts

I am new here and have not done the proper introduction.  My husband was diagnosed with adenocarcinoma, stage 3b a little over a month ago.  I would like to pick your brain on how to treat swollen hands and feet.  My husband’s care team doesn’t seem to bat an eyelash when I point the discussion towards his swollen extremities.  Is this normal for lung cancer patients or is this a symptom that the disease has metastasized to the bones (based on readings from sites)?

We have tried foot massage and foot spa but it has not worked its wonders.

Share this post


Link to post
Share on other sites

Liveurlife,

Very relevant screen name, BTW! Don’t worry about introductions. We’ll get to know you.

Is your husband in treatment?  If so, details might help us understand his side effect of swollen hands and feet. To be honest, I’ve not encountered that complaint. Anything is possible in lung cancer but I highly doubt this indication stems from metastasis to these areas. 

My chemo was Taxol and Carboplatin and a troubling side effect was joint pain. It was particularly bad in the joints of my hands and feet but there was no swelling. 

Welcome here. Perhaps someone can advise you of how they dealt with swollen extremities. 

Stay the course.

Tom

Share this post


Link to post
Share on other sites
23 hours ago, Tom Galli said:

Liveurlife,

Very relevant screen name, BTW! Don’t worry about introductions. We’ll get to know you.

Is your husband in treatment?  If so, details might help us understand his side effect of swollen hands and feet. To be honest, I’ve not encountered that complaint. Anything is possible in lung cancer but I highly doubt this indication stems from metastasis to these areas. 

My chemo was Taxol and Carboplatin and a troubling side effect was joint pain. It was particularly bad in the joints of my hands and feet but there was no swelling. 

Welcome here. Perhaps someone can advise you of how they dealt with swollen extremities. 

Stay the course.

Tom

My husband has not started treatment yet, Tom.  He has a port-a-cath implanted last week.  Hopefully, treatment will start in a week.  This is actually the reason why I am worried why there is swelling when he has not even started treatment.  

I am thinking that this may be related to the biopsy accident over a month ago where he had bleeding in his lungs, was intubated, and ended up in the intensive care.

Thank you for the warm welcome.  Reading your stories here has given me hope.

Share this post


Link to post
Share on other sites

Hi LiveUrLife,

I also like your screen name. My hubby has the same problem esp w/the feet. He just had a veinous ultrasound of the legs that came back clean so they feel it is the cancer & chemo. He will have an arterial ultrasound in a couple of wks. We learned that the cancer can cause blood clots/blockages & usually of the legs if it happens so you may want to talk to docs abt this & ask abt the ultrasounds. The good thing is if they find that he is having a problem w/clotting they can put him on a blood thinner to keep things in ck. Ed had to go on one. Be sure to watch the salt as that can increase the swelling. It is my understanding that it's not that uncommon w/LC to have the feet swell. This is def a journey none of us would choose & every day is a new normal. I'm only 3 1/2 mths into this myself so also new to it all. One reason it is important to talk to them now abt this is because they can do labs & if there is a level that needs to be adjusted it can be dealt w/prior to the scheduled chemo so that it isn't delayed. My husband also had a prob after a needle biopsy in Sept. Def talk to docs. Here's to better tomorrows!

Share this post


Link to post
Share on other sites

Hi Livurlife, Problem with oncologists, they don't treat anything but cancer, so you will need to see an internal medicine Dr to see what to do from there. I wish you every success in getting to the bottom of it. It's an uphill battle, keep climbing! 

Share this post


Link to post
Share on other sites

Hi and welcome! My feet/ankles have been swollen for the better part of the last 3 years - I was diagnosed 4 years ago. Both my primary doc and my oncologist (aka Super Doc) are aware of it. They keep an eye on labs to make sure my organs are behaving (kidney, heart, etc). Neither can figure out why I swell and it's not affecting anything - no impact on circulation, etc. Just make sure at least one of your husband's doctors keeps an eye on it. 

Share this post


Link to post
Share on other sites

Hello again liveurlife, What made me think of you again, {swelling legs} this past week with pain in my lower thigh, go to NP, sends me for doppler in case of blood clots, ok thank God no clots, ok so what is it? Hmm, I call Dr ask them to call me, nope, receptionist calls next day, sends in 5 water pills to pharm, hmm, I do my own research, find out it is a side effect from Xanax, that I have taken to help me sleep, 0.25 mg x 2 at night for 1 year, caused it, how do I know, I tappered off and now take zero swelling gone. But I can't sleep, lol, that's the good with the bad news. Hoping that your Doctor checks side effects from medicines, mine don't. oh well, I am still here, so I am happy! God Bless and I pray that may help you!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...